On the Skeleton of the Metric Polytope
We consider convex polyhedra with applications to well-known combinatorial optimization problems: the metric polytope m n and its relatives. For n ≤ 6 the description of the metric polytope is easy as m n has at most 544 vertices partitioned into 3 orbits; m 7 - the largest previously known instance - has 275 840 vertices but only 13 orbits. Using its large symmetry group, we enumerate orbitwise 1 550 825 600 vertices of the 28-dimensional metric polytope m s . The description consists of 533 orbits and is conjectured to be complete. The orbitwise incidence and adjacency relations are also given. The skeleton of m s could be large enough to reveal some general features of the metric polytope on n nodes. While the extreme connectivity of the cuts appears to be one of the main features of the skeleton of m n , we conjecture that the cut vertices do not form a cut-set. The combinatorial and computational applications of this conjecture are studied. In particular, a heuristic skipping the highest degeneracy is presented.
KeywordsGeneral Feature Symmetry Group Combinatorial Optimization Problem Complexity Computer Graphic
Unable to display preview. Download preview PDF.
- 2.Christof T., Reinelt G.: Decomposition and Parallelization Techniques for Enumerating the Facets of 0/1-Polytopes. Preprint, Heidelberg University (1998)Google Scholar
- 3.Deza A, Deza M., Fukuda F.: On skeletons, diameters and volumes of metric polyhedra. Lecture Notes in Computer Science, Vol. 1120. Springer-Verlag, Berlin Heidelberg New York (1996) 112–128Google Scholar
- 4.Deza M., Laurent M.: Geometry of cuts and metrics. Algorithms and Combinatorics Vol. 15 Springer-Verlag, Berlin Heidelberg New York (1997)Google Scholar
- 5.Fukuda K.: cddlib reference manual, version 0.86, IFOR, ETHZ, Zürich, Switzerland (1999)Google Scholar
- 8.Laurent M, Poljak S.: The metric polytope. In: Balas E., Cornuejils G., Kannan R. (eds.): Integer Programming and Combinatorial Optimization (1992) 247–286Google Scholar
- 9.Poljak S., Tuza, Z.: Maximum Cuts and Large Bipartite Subgraphs. In: Cook W., Lovasz L., Seymour P. D. (eds.): DIMACS 20 (1995) 181–244Google Scholar